Texas, 2019

Drought in Texas, September 24 to 30, 2019

September 24 to 30, 2019 · NWS FWD · 9 events in 9 counties and zones

Severe drought conditions expanded north along Interstate 35 and Interstate 45 to near the Interstate 20 corridor during the last week of September 2019.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$9,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions expanded north along Interstate 35 and Interstate 45 to near the Interstate 20 corridor during the last week of September 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 23, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 23, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1155 PM CDT Mon Sep 23 2019

.AVIATION...
/06z TAFs/

A decaying convective complex is moving towards North Texas as of
05z, and remains on a downward trend. This convection is not
expected to directly impact any of the TAF sites overnight. VFR
conditions should prevail, with the exception of perhaps some
brief cigs at either ACT or DAL around 2 kft shortly after
daybreak. Winds have come back to the east and southeast
following this evening's convection, and they'll remain
southeasterly through the period.

Tuesday afternoon, renewed convective development is expected
across parts of North Texas. Coverage and timing should be
similar to today, and VCTS will suffice for Metroplex airports
during the late afternoon and evening. While south winds will
prevail through this time, convective outflows may interrupt wind
directions at times. Waco should remain rain-free through the
period.

-Stalley

&&

.UPDATE... /Issued 917 PM CDT Mon Sep 23 2019/
Have updated to lower PoPs this evening, but later tonight I do
expect the convection to our west to make slow progress east and
northeast into the northwestern part of the CWA. So PoPs will
increase again after midnight in this area. By sunrise expect
scattered convection across the northwest and northern zones
along an old decaying 500 mb shear axis that has been draped
across this area for a couple days now. Convection will be
elevated and thus no severe weather potential, but still some
brief heavy rainfall, lightning and wind gusts to 40 mph will be
possible.

TR.92

&&

.LONG TERM... /Issued 235 PM CDT Mon Sep 23 2019/
/Tuesday Night onward/

Hot with daily chances for isolated to widely scattered showers
and thunderstorms will be the name of the game through the
extended portion of the forecast. It looks to be at least another
10 days or so before we could see our first fall cold front.

Upper-level ridging looks to remain in place through the next 7+
days, but with the center of the ridge displaced to our east, and
with deep southerly flow, we will see some rain chances. The
highest chances for showers and thunderstorms will likely come
Friday and through the weekend. An upper-level trough over the
West Coast will cut off from the jet stream during the next couple
of days. The resultant upper-level low will remain over the Gulf
of California for a couple days, but will eject east-northeast
across the Southwest and across Oklahoma into the weekend.
Differential cyclonic vorticity advection associated with this
upper-level low will act to enhance lift and therefore rain
chances over the weekend. Given the lack of any well-defined
surface boundaries and weak wind shear, thunderstorms will remain
disorganized. A few lucky individuals may see some rain with these
thunderstorms, but for many of us, we will stare longly at
distant thunderstorm updrafts wondering why we have missed out on
the rain once again.

Heading into next week, the upper-level ridge over the Southeast
will reestablish itself. Deep southerly flow will continue to
provide enough moisture and heating that we will maintain daily
chances for isolated to widely scattered showers and
thunderstorms. The highest shower/thunderstorm chances next week
will be in Central Texas where the deepest moisture, and perhaps
some seabreeze enhancement, will exist.

The deterministic runs of the GFS and ECMWF, as well as some of
the European ensemble members seem to hint at a cold front towards
the end of the first week of October (around October 3-5). There
has not been much run to run consistency however, and the folks at
CPC don't really seem to be buying into it yet in their extended
range outlooks. As anyone who follows North Texas weather knows,
there have been quite a few "false alarm" model cold fronts
through September, and this could be another. Having said that, it
is noteworthy that the ECMWF and GFS are both fairly aggressive.
I'm not getting my hopes up yet, but we shall see...

37

&&

.SHORT TERM... /Issued 118 PM CDT Mon Sep 23 2019/
/Now through Tuesday/

Early afternoon surface analysis features weak southerly flow with
temperatures ranging from the upper 80s and lower 90s across much
of the region to the lower 80s along the Red River. There is some
weak surface convergence noted to the northwest of the Metroplex
and to the northeast, but flow is generally weak. We remain under
the influence of a fairly stout subtropical ridge with weak flow
through 300 mb, but the stronger subsidence associated with the
ridge remains to our east and southeast. With ample low level
moisture in place, there will continue to be chances for showers
and thunderstorms through Tuesday.

Water vapor and visible satellite imagery shows a band of mid
level moisture and clouds streaming in across West Texas. This is
associated with an upper trough which is digging across the
southwest U.S. this afternoon. There appears to be some ascent
spreading across West Texas with this feature given an increase in
vertical cloud growth and some convection firing across that part
of the state. While any appreciable forcing should stay off to
our northwest through this evening, we'll still have a chance for
showers and thunderstorms across parts of the region over the next
24 hours. Latest HRRR soundings indicate that subtle capping is
almost gone as far south as the Metroplex. With weak low level
convergence ongoing north of I-20 to the Red River and continued
heating, we should see an uptick in scattered thunderstorm
coverage through the evening hours, mainly north and northwest of
the Metroplex. This is reflected in the visible satellite imagery
which shows a more robust cumulus field across the northwest half
of the CWA. For the remainder of the afternoon and evening, we'll
have 30-50% PoPs generally along and north of the I-20 corridor.
Coverage of thunderstorms may be a little farther south than the
last few days and may impact parts of the Metroplex. The strongest
storms today could produce some gusty winds, but locally heavy
rainfall and frequent lightning will be the main threats. Any
showers and storms should diminish in coverage later this evening
with loss of heating, although a moist airmass will remain in
place so any localized areas of convergence could result in
additional showers and storms.

On Tuesday, the upper trough to the west should be over southern
Arizona. While this main feature will be too far west to have
significant impacts on our weather, it will help keep stronger
ridging off to our east. A weak 500-300 mb upper trough will drift
north along the Texas coast and may provide at least some weak
ascent through the afternoon across North Texas. We'll still keep
our focused area of surface convergence near the Red River where
PWs will remain near or slightly above 2". PoPs again will be
highest north of I-20 toward the Red River.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  91  76  94  75 /  30  30  20  10   0
Waco                73  94  73  95  73 /  10  10   0   5   0
Paris               71  87  71  87  70 /  40  50  20  20   5
Denton              73  90  74  93  73 /  30  40  20  20   0
McKinney            73  90  74  93  73 /  30  40  20  20   0
Dallas              75  92  76  94  76 /  30  30  20  10   0
Terrell             73  92  74  94  73 /  20  20  10   5   0
Corsicana           73  92  72  93  72 /  10  10   0   5   0
Temple              73  94  72  93  71 /  10  10   0   5   0
Mineral Wells       71  91  72  93  71 /  40  40  20   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/92
Hazardous weather outlook, Sep 23, 1:37 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
237 PM CDT Mon Sep 23 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
237 PM CDT Mon Sep 23 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

There is a risk of thunderstorms near and north of I-20 today and
tonight. Widespread severe weather is unlikely, but the strongest
storms will be capable of gusty outflow winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue Tuesday mainly near and north of I-
20. Heavy rainfall will be the main threat with the strongest storms.

Low storm chances will continue across parts of North and Central
Texas on Wednesday and Thursday. Low storm chances are forecast for a
majority of North and Central Texas Friday through Sunday. Most areas
will not see rainfall, but those that do could see brief heavy
downpours and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Falls

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Falls forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe drought conditions developed across Falls County during the last week of September 2019.

Drought, McLennan

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
McLennan forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe drought conditions developed across McLennan County during the last week of September 2019.

Drought, Limestone

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Limestone forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe drought conditions developed across Limestone County during the last week of September 2019.

Drought, Hill

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hill forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe drought conditions developed across Hill County during the last week of September 2019.

Drought, Dallas

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dallas forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Severe drought conditions developed across Dallas County during the last week of September 2019.

Drought, Johnson

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe drought conditions developed across the eastern third of Johnson County during the last week of September 2019.

Drought, Ellis

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ellis forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe drought conditions developed across the western half of Ellis County during the last week of September 2019.

Drought, Navarro

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Navarro forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe drought conditions developed across the southwestern half of Navarro County during the last week of September 2019.

Drought, Leon

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Severe drought conditions developed across the western third of Leon County during the last week of September 2019.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856207, 856208, 856209, 856210, 856211, 856212, 856213, 856214, 856215.